Skin reaction to adalimumab

Arthritis Rheum. 2004 May;50(5):1690-2. doi: 10.1002/art.20155.

Abstract

The tumor necrosis factor alpha (TNFalpha) inhibitors etanercept and infliximab have shown good clinical results in the treatment of rheumatoid arthritis and other autoimmune disorders. With these novel fusion proteins, immune-mediated side effects, among them various cutaneous reactions, have been encountered. We report herein the case of an erythema multiforme-like skin reaction to treatment with the monoclonal anti-TNFalpha antibody adalimumab in a patient with rheumatoid arthritis. The reaction occurred after the sixth injection and affected the palms and soles as well as the injection site. Discontinuation of the adalimumab therapy resulted in rapid improvement of the condition. Although this patient was receiving concomitant immunomodulatory therapy with methotrexate and leflunomide, these medications were not discontinued when the reaction developed, and no other potential pathogenetic mechanisms were identified. We believe the reaction is most likely attributable to adalimumab.

Publication types

  • Case Reports

MeSH terms

  • Adalimumab
  • Antibodies, Monoclonal / adverse effects*
  • Antibodies, Monoclonal, Humanized
  • Arthritis, Rheumatoid / drug therapy*
  • Erythema Multiforme / chemically induced*
  • Female
  • Foot
  • Hand
  • Humans
  • Middle Aged
  • Tumor Necrosis Factor-alpha / antagonists & inhibitors
  • Tumor Necrosis Factor-alpha / immunology

Substances

  • Antibodies, Monoclonal
  • Antibodies, Monoclonal, Humanized
  • Tumor Necrosis Factor-alpha
  • Adalimumab